Figure. No caption available.
I have heard that several people who were taking fingolimod have died. How concerned should I be?
QI have heard that several people who were taking fingolimod have died. How concerned should I be?
DR. JOHN R. CORBOY RESPONDS:
A Thirty-one reported deaths have occurred among the roughly 30,000 patients who have ever taken fingolimod (brand name Gilenya), which is an oral drug for multiple sclerosis (MS). Many of these deaths probably have no relationship to the drug—for example, they may have occurred several months after the last use of the medication. Eleven of the deaths have been deemed suspicious by Novartis, the maker of fingolimod, and are being investigated further. The major concern surrounds the possibility of heart problems, which had been an initially recognized risk of the drug within the first six hours of taking it.
One of the patients who died went through the mandatory six-hour, first-dose observation (FDO) period without difficulty but was found dead the next morning, less than 24 hours after the first dose. An autopsy was unrevealing, and some experts are concerned that abnormal heart rhythm was the cause of death. The patient was taking other medications that might have played a role, including a beta-blocker (which treats high blood pressure, glaucoma, and migraines) and a calcium channel blocker (which treats high blood pressure, migraines, and Raynaud's disease).
Thirty-one reported deaths have occurred among the roughly 30,000 patients who have ever taken fingolimod (brand name Gilenya).
After the report of this death, the U.S. Food and Drug Administration (FDA) and the European Medicines Agency (EMA) reviewed this and the other known deaths as well as data related to heart risk. While it is unclear if any of the deaths are linked to fingolimod, the FDA has advised that patients with certain pre-existing or recent (within the last six months) heart conditions or stroke, or patients taking certain medications for heart arrhythmias, not use fingolimod (http://1.usa.gov/KltbpT ). In addition, the FDA has recommended hourly monitoring of vital signs during the FDO period, with ECGs (electrocardiograms, which measure the electrical activity of the heart) performed both before and after the FDO. Finally, the FDA now mandates more rigorous overnight monitoring of the FDO for individuals with known slowed heart rates or other conditions associated with the slowing of electrical activity in the heart.
In general, for the many people who do not have any heart problems, the FDO monitoring requirements have changed only minimally compared to before this review took place. Right now, patients who are already taking fingolimod should discuss with their doctor whether to continue taking the drug in light of these events and review all their medications with their doctor, especially beta-blockers and calcium channel blockers. Patients already on fingolimod should also ask their doctor whether a repeat ECG should be conducted after the first observation period and perhaps several months later. Because the greatest apparent risk occurs only during the 24 hours after the first dose, most patients already on fingolimod should not be at significant risk of heart problems after the FDO. As always, patients should check with their doctor if they have any concerns or new symptoms.
Anyone considering using fingolimod should review all the known safety issues before starting the drug. If someone has significant heart problems—especially related to rhythm abnormalities—or is using beta-blockers or other medications noted to be of concern when using fingolimod—they may wish to seek other medications that do not have this potential risk